Funnel Cloud, Aiken
- When
- September 16, 1:54 PM EST
- Where
- Aiken County, Aiken Muni Arpt
- Reported by
- AIRPLANE PILOT
- Coordinates
- 33.544, -81.635 (the zone’s center; the record gives no point)
Pilot at Aiken airport sighted a funnel cloud moving north.
2 tornado, 1 funnel cloud, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Sep 16, 1:15 PM EST, 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 215 PM EDT THU SEP 16 2004 .SHORT TERM (TONIGHT THROUGH SATURDAY)... THE MAIN FORECAST PROBLEMS ARE THE TORNADO AND FLOOD THREATS ASSOCIATED WITH THE REMNANTS OF HURRICANE IVAN. EXPECT HIGH SHEAR THROUGH FRIDAY. THE GFS KEEPS H85 WINDS NEAR 45 KNOTS. THIS SHEAR COMBINED WITH LOW LIFTING CONDENSATION LEVELS ASSOCIATED WITH THE TROPICAL MOISTURE SUPPORT THE TORNADO THREAT. THE GFS SHOWS THE SHEAR DIMINISHING FRIDAY NIGHT...SO THE TORNADO THREAT WILL PROBABLY END AT THIS TIME BUT THE HEAVY RAIN THREAT MAY CONTINUE THROUGH SATURDAY. THE BULK OF THE HEAVY RAIN APPEARS TO REMAIN WEST AND NORTHWEST OF THE FORECAST AREA TONIGHT AND FRIDAY BASED ON THE FORECAST TRACK OF IVAN. HOWEVER...TRAINING IN SOME OF THE BANDS COULD CAUSE RAINFALL TO TOP THE FLASH FLOOD GUIDANCE. THE GFS HAD BEEN CONSISTENT WITH TOTAL RAINFALL AMOUNTS NEAR 2 INCHES...BUT THE LAST FEW RUNS HAVE SHOWN LESS AMOUNTS. BELIEVE THESE AMOUNTS ARE UNDERDONE BECAUSE OF THE TROPICAL MOISTURE AND GENERALLY EXPECT AMOUNTS OF 2 TO 4 INCHES. PLAN TO CONTINUE THE FLOOD WATCH THROUGH FRIDAY NIGHT. THE WATCH MAY BE EXTENDED LATER BECAUSE THE GFS SHOWS THE REMNANT CENTER REMAINING NEAR THE FORECAST AREA THROUGH SATURDAY. HEAVY RAIN LIKELY IN THE HEADWATERS NORTHWEST OF THE FORECAST AREA MAY LEAD TO MAJOR RIVER FLOODING BEGINNING THIS WEEKEND. EXPECT WINDS WILL GENERALLY BE 15 TO 25 MPH TONIGHT AND FRIDAY... WITH GUSTS NEAR 35 MPH IN A FEW SQUALLS. A WIND ADVISORY FOR AREA LAKES WILL PROBABLY BE NEEDED FRIDAY. && .LONG TERM (SUNDAY THROUGH THURSDAY)... THE EXTENDED FORECAST WILL DEPEND ON WHAT HAPPENS WITH THE REMNANTS OF IVAN AND ALSO ON THE TRACK OF HURRICANE JEANNE. THE MODELS SHOW A LARGE SPREAD SO CONFIDENCE REMAINS LOW WITH THE TRACKS OF THESE SYSTEMS. THE GFS INDICATES IVAN WILL LINGER NEAR THE FORECAST AREA THROUGH MONDAY. MOISTURE ASSOCIATED WITH IVAN SUPPORTS A CHANCE OF SHOWERS AT LEAST EARLY IN THE EXTENDED PERIOD. SEE THE LATEST INFORMATION ON JEANNE FROM THE NATIONAL HURRICANE CENTER. GENERALLY PLAN TO CONTINUE THE SAME EXTENDED FORECAST WHICH IS A CHANCE OF SHOWERS EACH DAY. PLAN TO USE THE ENSEMBLE MEAN FOR THE HIGH TEMPERATURE FORECAST BUT RAISE THE GUIDANCE FOR THE LOW TEMPERATURE FORECAST BECAUSE EXPECTED HIGH MOISTURE ASSOCIATED WITH THE NEARBY TROPICAL SYSTEMS. && .AVIATION... CEILINGS 1 TO 2 THOUSAND FEET THIS AFTERNOON SHOULD LOWER TO BELOW 1 THOUSDAND FEET TONIGHT BY AROUND 02Z. TORNADO WATCH IS IN EFFECT UNTIL 01Z AS CONDITIONS BECOME MORE FAVORABLE FOR SEVERE WEATHER THIS AFTERNOON. THERE COULD BE SOME SEVERE THUNDERSTORMS ALSO. WILL MENTION TEMPO GROUP FOR THUNDERSTORMS. VISIBILITIES SHOULD LOWER TO LESS THAN 1 MILE IN HEAVIER SHOWERS AND THUNDERSTORMS. WINDS AROUND 15 KNOTS WITH HIGHER GUSTS OVERNIGHT BECOMING 15 TO 25 KNOTS AND GUSTY FRIDAY MORNING AROUND 10Z. TROPICAL SYSTEMS. && .PRELIMINARY POINT TEMPS/POPS... COLUMBIA 75 82 72 81 / 100 90 70 40 AUGUSTA 75 82 72 81 / 100 90 60 40 SUMTER 75 82 72 81 / 100 90 70 40 ORANGEBURG 75 82 72 82 / 100 90 60 40 && .CAE WATCHES/WARNINGS/ADVISORIES... SC...FLOOD WATCH TONIGHT THROUGH FRIDAY NIGHT. GA...FLOOD WATCH TONIGHT THROUGH FRIDAY NIGHT. && 05/05
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 638 AM EDT THU SEP 16 2004 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-171037- AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC- CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC- LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA- NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC- SUMTER SC- INCLUDING THE CITIES OF...AIKEN...AUGUSTA...BAMBERG...BARNWELL... BATESBURG...BELVEDERE...BISHOPVILLE...BROOKDALE...CAMDEN...CAYCE... CHERAW...CLEARWATER...COLUMBIA...DENMARK...DENTSVILLE... EAST BOUNDARY...EVANS...FOREST ACRES...FORT GORDON...GROVETOWN... IRMO...LANCASTER...LEXINGTON...MANNING...MARTINEZ...NEWBERRY... NORTH AUGUSTA...OAK GROVE...ORANGEBURG...RED BANK...SEVEN OAKS... SOUTH AUGUSTA...SOUTH SUMTER...SPRINGDALE...ST. ANDREWS...SUMTER... THOMSON...VALENCIA HEIGHTS...WAYNESBORO...WEST AUGUSTA... WEST COLUMBIA...WILKINSON HEIGHTS...WINNSBORO AND WOODFIELD 638 AM EDT THU SEP 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ENTER YOUR AREA HERE. .DAY ONE... THE REMNANTS OF IVAN WILL CONTINUE TO MOVE INLAND ON A NORTHEAST TRACK THROUGH FRIDAY. IVAN WILL BE MOVING ACROSS ALABAMA TODAY AND IN TO EASTERN TENNESSEE LATE TONIGHT. THE REMNANTS OF IVAN WILL PRODUCE CONDITIONS FAVORABLE FOR SCATTERED THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON AND TONIGHT. ISOLATED TORNADOES WILL BE POSSIBLE LATE THIS AFTERNOON ACROSS THE CENTRAL SAVANNAH RIVER AREA. ISOLATED TORNADOES AND THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL AND LOCALIZED FLOODING WILL BE POSSIBLE TONIGHT ACROSS THE ENTIRE AREA TONIGHT. .DAYS TWO THROUGH SEVEN... ISOLATED TORNADOES AND THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL AND LOCALIZED FLOODING WILL BE POSSIBLE FRIDAY AND FRIDAY NIGHT. PLEASE REFER TO THE LATEST TRACK GUIDANCE FROM THE NATIONAL HURRICANE CENTER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.
The Columbia radar (KCAE), 66 km away, was scanning. The volume nearest the first event began at 18:56 UTC.
2 tornado, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
Pilot at Aiken airport sighted a funnel cloud moving north.
Sheriff and Emergency manager reported trees down along the path of an F0 tornado that intermittently touched down. Trees were down from I-20 just south of US1 to 3 miles South of Ridge Spring on SC511 which is Pitts Branch road.
Storm survey found numerous trees and powerlines down, light to moderate damage to several mobile homes, a 2 story barn destroyed, 2 trees on cars, and light to moderate roof damage to several framed homes.
Highway dept. reported several trees down on SC200 northeast of town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Carolina in 2004Every state in 2004This day in weather historyThe tornado archive for South Carolina, 2004Warnings in South Carolina, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414739, 5414791, 5414792, 5414793.